- Research Article
- Open Access
Positive Solutions of a Nonlinear Three-Point Integral Boundary Value Problem
Boundary Value Problemsvolume 2010, Article number: 519210 (2010)
We study the existence of positive solutions to the three-point integral boundary value problem , , , , where and . We show the existence of at least one positive solution if f is either superlinear or sublinear by applying the fixed point theorem in cones.
The study of the existence of solutions of multipoint boundary value problems for linear second-order ordinary differential equations was initiated by Il'in and Moiseev . Then Gupta  studied three-point boundary value problems for nonlinear second-order ordinary differential equations. Since then, nonlinear second-order three-point boundary value problems have also been studied by several authors. We refer the reader to [3–19] and the references therein. However, all these papers are concerned with problems with three-point boundary condition restrictions on the slope of the solutions and the solutions themselves, for example,
and so forth.
In this paper, we consider the existence of positive solutions to the equation
with the three-point integral boundary condition
where . We note that the new three-point boundary conditions are related to the area under the curve of solutions from to .
The aim of this paper is to give some results for existence of positive solutions to (1.2)-(1.3), assuming that and is either superlinear or sublinear. Set
Then and correspond to the superlinear case, and and correspond to the sublinear case. By the positive solution of (1.2)-(1.3) we mean that a function is positive on and satisfies the problem (1.2)-(1.3).
Throughout this paper, we suppose the following conditions hold:
and there exists such that .
The proof of the main theorem is based upon an application of the following Krasnoselskii's fixed point theorem in a cone.
Theorem 1.1 (see ).
Let be a Banach space, and let be a cone. Assume , are open subsets of with , and let
be a completely continuous operator such that
(i), , and , or
(ii),, and ,.
Then has a fixed point in .
We now state and prove several lemmas before stating our main results.
Let . Then for , the problem
has a unique solution
From (2.1), we have
For , integration from to , gives
For , integration from to yields that
Integrating (2.7) from to , where , we have
From (2.2), we obtain that
Therefore, (2.1)-(2.2) has a unique solution
Let . If and on , then the unique solution of (2.1)-(2.2) satisfies for .
If , then, by the concavity of and the fact that , we have for .
Moreover, we know that the graph of is concave down on , we get
where is the area of triangle under the curve from to for .
Assume that . From (2.2), we have
By concavity of and , it implies that .
which contradicts the concavity of .
Let . If and for , then (2.1)-(2.2) has no positive solution.
Assume (2.1)-(2.2) has a positive solution .
If , then , it implies that and
which contradicts the concavity of .
If , then , this is for all . If there exists such that , then , which contradicts the concavity of . Therefore, no positive solutions exist.
In the rest of the paper, we assume that . Moreover, we will work in the Banach space , and only the sup norm is used.
Let . If and , then the unique solution of the problem (2.1)-(2.2) satisfies
Set . We divide the proof into three cases.
If and , then the concavity of implies that
If and , then (2.2), (2.13), and the concavity of implies
If , then . Using the concavity of and (2.2), (2.13), we have
This implies that
This completes the proof.
3. Main Results
Now we are in the position to establish the main result.
Assume and hold. Then the problem (1.2)-(1.3) has at least one positive solution in the case
(i) and (superlinear), or
(ii) and (sublinear).
It is known that . From Lemma 2.1, is a solution to the boundary value problem (1.2)-(1.3) if and only if is a fixed point of operator , where is defined by
where is defined in (2.18).
It is obvious that is a cone in . Moreover, by Lemmas 2.2 and 2.4, . It is also easy to check that is completely continuous.
Superlinear Case ( and )
Since , we may choose so that , for , where satisfies
Thus, if we let
then, for , we get
Thus , .
Further, since , there exists such that , for , where is chosen so that
Let and . Then implies that
Hence, , . By the first past of Theorem 1.1, has a fixed point in such that .
Sublinear Case ( and )
Since , choose such that for , where satisfies
then for , we get
Thus, , . Now, since , there exists so that for , where satisfies
Choose . Let
then implies that
Thus , . By the second part of Theorem 1.1, has a fixed point in , such that . This completes the sublinear part of the theorem. Therefore, the problem (1.2)-(1.3) has at least one positive solution.
Il'in VA, Moiseev EI: Nonlocal boundary-value problem of the first kind for a Sturm-Liouville operator in its differential and finite difference aspects. Differential Equations 1987, 23: 803-810.
Gupta CP: Solvability of a three-point nonlinear boundary value problem for a second order ordinary differential equations. Journal of Mathematical Analysis and Applications 1992,168(2):540-551. 10.1016/0022-247X(92)90179-H
Chengbo Z: Positive solutions for semi-positone three-point boundary value problems. Journal of Computational and Applied Mathematics 2009,228(1):279-286. 10.1016/j.cam.2008.09.019
Guo Y, Ge W: Positive solutions for three-point boundary value problems with dependence on the first order derivative. Journal of Mathematical Analysis and Applications 2004,290(1):291-301. 10.1016/j.jmaa.2003.09.061
Han X: Positive solutions for a three-point boundary value problem. Nonlinear Analysis. Theory, Methods & Applications 2007,66(3):679-688. 10.1016/j.na.2005.12.009
Li J, Shen J: Multiple positive solutions for a second-order three-point boundary value problem. Applied Mathematics and Computation 2006,182(1):258-268. 10.1016/j.amc.2006.01.095
Liang S, Mu L: Multiplicity of positive solutions for singular three-point boundary value problems at resonance. Nonlinear Analysis. Theory, Methods & Applications 2009,71(7-8):2497-2505. 10.1016/j.na.2009.01.085
Liang R, Peng J, Shen J: Positive solutions to a generalized second order three-point boundary value problem. Applied Mathematics and Computation 2008,196(2):931-940. 10.1016/j.amc.2007.07.025
Liu B: Positive solutions of a nonlinear three-point boundary value problem. Applied Mathematics and Computation 2002,132(1):11-28. 10.1016/S0096-3003(02)00341-7
Liu B: Positive solutions of a nonlinear three-point boundary value problem. Computers & Mathematics with Applications. An International Journal 2002,44(1-2):201-211. 10.1016/S0898-1221(02)00141-4
Liu B, Liu L, Wu Y: Positive solutions for singular second order three-point boundary value problems. Nonlinear Analysis. Theory, Methods & Applications. 2007,66(12):2756-2766. 10.1016/j.na.2006.04.005
Luo H, Ma Q: Positive solutions to a generalized second-order three-point boundary-value problem on time scales. Electronic Journal of Differential Equations 2005, 17: 1-14.
Ma R: Multiplicity of positive solutions for second-order three-point boundary value problems. Computers & Mathematics with Applications 2000,40(2-3):193-204. 10.1016/S0898-1221(00)00153-X
Ma R: Positive solutions for second-order three-point boundary value problems. Applied Mathematics Letters 2001,14(1):1-5. 10.1016/S0893-9659(00)00102-6
Ma R: Positive solutions of a nonlinear three-point boundary-value problem. Electronic Journal of Differential Equations 1999, 34: 1-8.
Pang H, Feng M, Ge W: Existence and monotone iteration of positive solutions for a three-point boundary value problem. Applied Mathematics Letters 2008,21(7):656-661. 10.1016/j.aml.2007.07.019
Sun H-R, Li W-T: Positive solutions for nonlinear three-point boundary value problems on time scales. Journal of Mathematical Analysis and Applications 2004,299(2):508-524. 10.1016/j.jmaa.2004.03.079
Sun Y, Liu L, Zhang J, Agarwal RP: Positive solutions of singular three-point boundary value problems for second-order differential equations. Journal of Computational and Applied Mathematics 2009,230(2):738-750. 10.1016/j.cam.2009.01.003
Xu X: Multiplicity results for positive solutions of some semi-positone three-point boundary value problems. Journal of Mathematical Analysis and Applications 2004,291(2):673-689. 10.1016/j.jmaa.2003.11.037
Krasnoselskii MA: Positive Solutions of Operator Equations. Noordhoff, Groningen, The Netherlands; 1964.
The authors would like to thank the referee for their comments and suggestions on the paper. Especially, the authors would like to thank Dr. Elvin James Moore for valuable advice. This research is supported by the Centre of Excellence in Mathematics, Thailand.